Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 122, NWS Dodge City, KS

May 23, 2007Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2007, 2:55 PM CDT for Barber County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2007, 2:55 PM CDT (19:55 UTC)
Expired
May 23, 2007, 3:28 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 231955
SVRDDC
KSC007-232030-
/O.NEW.KDDC.SV.W.0122.070523T1955Z-070523T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 330 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUN CITY...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUN CITY...
  RURAL RESIDENCES OF NORTHWESTERN BARBER COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3739 9900 3733 9899 3734 9888 3746 9877
      3746 9899

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 232014
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT WED MAY 23 2007

KSC007-232030-
/O.CON.KDDC.SV.W.0122.000000T0000Z-070523T2030Z/
BARBER KS-
314 PM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN BARBER COUNTY...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF SUN CITY...MOVING
NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN BARBER COUNTY.

LAT...LON 3739 9900 3733 9899 3734 9888 3746 9877
      3746 9899

$$

FINCH
000 
WWUS53 KDDC 232028
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT WED MAY 23 2007

KSC007-232038-
/O.CAN.KDDC.SV.W.0122.000000T0000Z-070523T2030Z/
BARBER KS-
328 PM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARBER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHWESTERN BARBER COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3739 9900 3733 9899 3734 9888 3746 9877
      3746 9899

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:30 AM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, May 23, 6:30 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
630 AM CDT WED MAY 23 2007

.AVIATION...

COLD FRONT HAS CLEARED THE TAF SITES DURING THE OVERNIGHT HOURS
AND HAS ALSO KEPT THE STRATUS OFF TO THE SOUTH AND EAST FOR THIS
MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AFTER 21Z NEAR KDDC AND KGCK AND A BIT LATER AT KHYS AS THE FRONT
STALLS AND RETURNS BACK TO THE NORTHWEST. WIDESPREAD SHOWERS AND STORMS
WILL DEVELOP OVER THE AREA TONIGHT ALONG AND BEHIND A SECOND
STRONGER COLD FRONT TONIGHT. THIS FRONTAL PASSAGE IS EXPECTED TO
OCCUR BETWEEN 03 AND 06Z AT THE TERMINALS. WINDS WILL SHIFT
ABRUPTLY TO 340 DEGREES AT 20 TO 30KTS SUSTAINED.

FOR NOW WILL STAY CONSERVATIVE WITH TSTORM CONDITIONS, USING VCTS
WORDING AND CLOUD/VSBYS IN THE VFR TO MVFR RANGE. HOWEVER, WHEN IT
BECOMES MORE CLEAR THAT STRONG STORMS WILL AFFECT THE TERMINALS A
TEMPO IFR COULD BE ADDED LATER.

LACY

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT WED MAY 23 2007/

DISCUSSION...

DAYS 1-2...

00Z UPPER AIR ANALYSIS SHOWING +110KT JET MOVING AROUND THE BACKSIDE
OF THE UPPER TROF. 90KT JET WAS MOVING INTO WESTERN CO ALONG WITH
NOSE OF 70KT ROUNDING BASE OF UPPER TROF AND HEADING FOR THE NE
PANHANDLE. SEVERAL S/WVS WERE PRESENT AROUND THE UPPER TROF WITH LOW
PRESSURE CENTERED ACROSS SOUTHERN MONTANA/NORTHERN WYOMING. +9C H7
TEMPERATURES WERE LOCATED ACROSS DDC AND EXTENDED SOUTH ACROSS
WESTERN TX. +10C OR GREATER DEWPOINTS HAVE NOW SURGED WELL NORTH
ACROSS CENTRAL AND EASTERN TX AND THROUGH THE PLAINS STATES. THESE
HIGHER DEWPOINTS HAVE EVEN MANAGED TO FLOW INTO SOUTHERN CANADA.

CHANCES FOR SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF KANSAS TODAY
AND TONIGHT THEN FLOODING POTENTIAL INTO THURSDAY ARE THE MAIN
FORECAST QUESTIONS FOR THE AM PACKAGE.

POTENT STORM SYSTEM IS EXPECTED TO HANG AROUND THE CENTRAL/SOUTHERN
PLAINS TODAY BEFORE SLOWLY PULLING NORTHEAST OF AREA OVERNIGHT. AREA
OF LOW PRESSURE WILL SLIDE SOUTH INTO THE TEXAS PANHANDLE WHILE
STATIONARY FRONT WILL DIVIDE MUCH OF CWA FROM NORTHEAST TO
SOUTHWEST. AS AREA OF LOW PRESSURE BEGINS TO MOVE NORTHEAST, ONCE
AGAIN PORTIONS OF THE CWA WILL BE IN A FAVORABLE ENVIRONMENT FOR
SEVERE THUNDERSTORMS. AT PRESENT, THE FRONT WILL BE DRAPED IN THE
VICINITY OF HAYS TO GARDEN CITY TO LIBERAL. ALONG AND AHEAD OF THE
FRONT, CAPES WILL SOAR INTO THE +2000 J/KG RANGE. IN ADDITION,
HODOGRAPHS ARE ALSO VERY IMPRESSIVE. MODEL SOUNDINGS INDICATE BOTH
SPEED AND DIRECTIONAL SHEAR WITH 0-1KM SRH OF IN EXCESS OF 300
M2/S2. TORNADIC SUPERCELL THUNDERSTORMS, INCLUDING A STRONG TORNADO
OR TWO, WILL BE POSSIBLE IN THIS AREA BY EVENING. IN ADDITION TO
THE THREAT OF TORNADOES, LARGE HAIL (POSSIBLY BASEBALL OR LARGER)
WILL BE POSSIBLE. FURTHER WEST, BEHIND THE FRONT, A FEW PULSE TYPE
STORMS WILL DEVELOP. SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE IN
THIS LOCATION. ANOTHER CONCERN IS FOR FLOODING. ALREADY HAVE SOME
SATURATED GROUNDS FROM OVERNIGHT RAINFALL FROM TREGO TO RUSH TO
HODGEMAN TO PAWNEE WITH SOME FLOODING REPORTED IN A FEW LOCATIONS.
PRECIPTABLE WATER VALUES IN EXCESS OF 1.5 INCHES ARE FORECAST BY 00Z
THU ACROSS THIS SAME LOCATION. ALSO HIGH AMOUNTS OF PW ACROSS ALL
BUT LOCATIONS NEAR THE COLORADO BORDER. WILL GO AHEAD AND ISSUE A
FLOOD WATCH ACROSS MUCH OF CENTRAL FA FOR TONIGHT IN THE AREAS EAST
OF THE EXPECTED FRONTAL LOCATION. MODELS ARE GIVING A BULLSEYE OF
+3 ACROSS PORTIONS OF FA.

RAIN WILL GRADUALLY COME TO AN END BY THURSDAY MORNING FOR WEST TO
EAST. HIGH PRESSURE WILL MOVE INTO THE REGION WITH CAA FILTERING
INTO CWA. MUCH COOLER TEMPERATURE WILL MAKE A RETURN TO THE CWA WITH
READING BACK INTO THE 70S.

DAYS 3-7...

DUE TO ONGOING SHORT TERM CONCERNS, NO CHANGES TO THE EXTENDED
PERIOD WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  49  71  50 /  60  90  10  10
GCK  72  46  71  48 /  60  80   0  10
EHA  76  47  72  51 /  60  80   0  10
LBL  79  48  72  49 /  60  80   0  10
HYS  72  48  70  49 /  70  90  20  10
P28  80  54  73  52 /  70  90  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
KSZ030-031-044>046-063>066-077>081-087>089.

&&

FN27/30/27
Hazardous weather outlook, May 23, 4:50 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT WED MAY 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT WED MAY 23 2007 /350 AM MDT WED MAY 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR A PORTION SOUTHWEST KANSAS TONIGHT.

A OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE LATE THIS AFTERNOON
INTO THE EVENING...EAST OF A HAYS TO GARDEN CITY TO LIBERAL LINE.
ALONG WITH THE POSSIBILITY OF VERY LARGE HAIL...A FEW TORNADOES
ARE EXPECTED. THE STRONGEST STORMS ARE EXPECTED TO OCCUR AFTER 600
PM CDT. A STRONG TORNADO IS NOT OUT OF THE QUESTION IN THE AREA...ESPECIALLY
EAST OF A KINSLEY TO BUCKLIN TO ASHLAND LINE.

STORMS WILL BECOME MORE WIDESPREAD TONIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR.
A FLOOD WATCH HAS BEEN ISSUED FOR THE OVERNIGHT HOURS AS A FEW
LOCATIONS COULD RECEIVE 2 TO 4 INCHES OF RAIN.

FURTHER WEST...THUNDERSTORMS WILL BE POSSIBLE. A FEW OF THESE
STORMS COULD CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL RETURN TO SOUTHWEST KANSAS BY FRIDAY. STORMS
WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS EVENING EAST OF
A HAYS TO GARDEN CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 23, 2:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             13 SSE OGALLAH          38.81N 99.64W
05/22/2007  E2.00 INCH       TREGO              KS   PUBLIC

1115 PM     HAIL             3 E SCHOENCHEN          38.71N 99.27W
05/22/2007  E1.00 INCH       ELLIS              KS   PUBLIC

1235 AM     HAIL             2 NNE LARNED            38.21N 99.09W
05/23/2007  E1.75 INCH       PAWNEE             KS   PUBLIC

1245 AM     HAIL             6 NE LARNED             38.24N 99.02W
05/23/2007  E1.00 INCH       PAWNEE             KS   PUBLIC

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:29 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 22, 8:11 PM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
May 22, 8:23 PM CDTTornado WarningDDCTrego26 min
May 22, 8:57 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
May 22, 9:18 PM CDTTornado WarningDDCTrego27 min
May 22, 9:28 PM CDTTornado WarningDDCEllis32 min
May 22, 9:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego64 min
May 22, 9:56 PM CDTTornado WarningDDCEllis34 min
May 22, 10:12 PM CDTTornado WarningDDCEllis33 min
May 22, 10:20 PM CDTSevere Thunderstorm WarningDDCEllis40 min
May 22, 10:36 PM CDTSevere Thunderstorm WarningDDCRush54 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningDDCEllis36 min
May 22, 11:22 PM CDTSevere Thunderstorm WarningDDCRush53 min
May 22, 11:25 PM CDTSevere Thunderstorm WarningDDCHodgeman10 min
May 22, 11:44 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
May 23, 12:13 AM CDTSevere Thunderstorm WarningDDCRush14 min
May 23, 12:41 AM CDTSevere Thunderstorm WarningDDCPawnee34 min
May 23, 1:18 AM CDTSpecial Weather StatementDDCStafford42 min
May 23, 2:23 AM CDTSpecial Weather StatementDDCStafford67 min
May 23, 2:47 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more25 hr
May 23, 2:56 AM CDTSpecial Weather StatementDDCPratt64 min
May 23, 4:23 PM CDTSevere Thunderstorm WarningDDCPratt37 min
May 23, 4:57 PM CDTSevere Thunderstorm WarningDDCPratt33 min
May 23, 5:11 PM CDTSevere Thunderstorm WarningDDCClark79 min
May 23, 5:44 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 23, 5:51 PM CDTSevere Thunderstorm WarningDDCFord54 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa56 min
May 23, 6:23 PM CDTSevere Thunderstorm WarningDDCClark52 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningDDCMeade16 min
May 23, 6:38 PM CDTSevere Thunderstorm WarningDDCFord53 min
May 23, 6:46 PM CDTTornado WarningDDCFord4 min
May 23, 6:46 PM CDTTornado WarningDDCEdwards17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.